Thunderstorm Wind, Cleveland
- When
- May 17, 10:00 AM CST
- Where
- Cleveland County, Kingsland
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.850, -92.300
Thunderstorm winds downed some large tree limbs.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 10:00 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1100 AM CDT FRI MAY 17 2002 UPDATED ZONES TO DROP WATCHES. LINE OF THUNDERSTORMS...WHICH WILL LIKELY BE THE EFFECTIVE FRONTAL BOUNDARY FOR STRONG TO SEVERE STORMS THE REST OF TODAY...MOVING INTO SOUTHERN SECTIONS OF THE CWA. AREA OF RAIN REMAINS BEHIND IT BUT IS SHOWING SIGNS OF DECREASING AS OVERNIGHT MCS WEAKENS. ACTUAL COLD FRONT HARD TO ANALYZE ON 15Z SURFACE CHART DUE TO INFLUENCES OF MCS...BUT THE PRESSURE AND WIND PATTERN SUGGESTS FRONT IS HUNG UP IN THE OZARKS IN NORTHWESTERN ARKANSAS WITH A WEAK WAVE ON THE FRONT BETWEEN KFSM AND KFYV. LEADING LINE SHOULD MOVE OUT OF THE CWA SHORTLY AFTER NOON WITH RAIN DECREASING ELSEWHERE. SOME CONCERN ABOUT DEVELOPMENT ALONG THE FRONT THIS AFTERNOON AS IT MOVES ACROSS THE AREA...BUT WITH LINE CONTINUING AND MCS PRESENT IN SOUTHWESTERN LOUISIANA...MOISTURE WITH THE FRONT WILL BE LIMITED. ALSO...SATELLITE PICTURES SUGGEST CLOUDS SHOULD HOLD IN MOST OF THE AREA THROUGH THE AFTERNOON WITH LITTLE RECOVERY IN AIR MASS. KEPT HIGH POPS FOR THIS AFTERNOON IN EAST AND SOUTH WITH HEAVY RAINFALL...BUT CUT BACK TO 40 PERCENT POPS IN CENTRAL AND NORTHWEST WITH LITTLE ADDITIONAL RAINFALL. WENT WITH MAXES ONLY SLIGHTLY ABOVE CURRENT TEMPS IN MOST AREAS...AND INDICATED FALLING TEMPS IN THE SOUTH AND SOUTHEAST AHEAD OF THE LINE. REST OF FORECAST KEPT ABOUT THE SAME FOR NOW. WILL LIKELY DROP POPS FOR TONIGHT IN ALL BUT SOUTH UNLESS SOMETHING MANAGES TO DEVELOP ALONG THE FRONT. .LZK...NONE
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069- 171830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 625 AM CDT FRI MAY 17 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF ARKANSAS THROUGH THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE. EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF DAMAGING WINDS. IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW STORMS. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. 46
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-171500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 718 AM CDT FRI MAY 17 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT UNTIL 1000 AM CDT... SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT FOR MUCH OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL 1000 AM CDT. A COLD FRONT WAS LOCATED OVER EXTREME NORTHWESTERN ARKANSAS BEFORE DAWN. THE FRONT WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE STATE TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS MUCH OF ARKANSAS TODAY. SOME OF THESE STORMS MAY BE SEVERE OVER PARTS OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL AROUND MID MORNING. STRONG AND GUSTY WINDS WILL BE THE MAIN CONCERN...BUT LARGE HAIL WILL ALSO BE POSSIBLE. PERSONS ACROSS MUCH OF ARKANSAS SHOULD REMAIN VIGILANT FOR THE NEXT FEW HOURS AND BE READY TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. 22
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1043 AM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM 5 NW HOT SPGS AR WIND DAMAGE
05/17/02 GARLAND TREE DOWN. REPORTED BY
EMERGENCY MANAGEMENT
0825 AM GLEN ROSE AR WIND DAMAGE
05/17/02 HOT SPRING *** 1 INJ ***
WIND DAMAGE AT GLEN ROSE
SCHOOL. TREES ALSO DOWN.
REPORTED BY EMERGENCY
MANAGEMENT
0920 AM AUSTIN AR WIND DAMAGE
05/17/02 LONOKE LARGE LIMBS DOWN. REPORTED
BY LAW ENFORCEMENT
22The Little Rock radar (KLZK), 110 km away, was scanning. The volume nearest the first event began at 15:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed some large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295546.